Jump to content
CrazyBoards.org

Recommended Posts

I came off a low dose of Mirtazapine and have been insanely restless and agitated for 4 weeks. I'm extremely sensitive to medication, and yes, I realize a low dose of Mirtazapine could "never" do this (per the clueless psych nurse I saw at emergency), but I have never (in 10 years of depression) experienced such intense, painful restlessness before. I am literally spending all day in bed writhing/occasionally online.

 

I can't take benzos (paradoxical reactions), Cogentin didn't help, beta blockers helped slightly but side-effects are awful, antihistamines are bad news.

 

I've been to emergency twice now and couldn't see a psychiatrist. GP is out-of-ideas; he wants to refer me to a psychiatrist, but I can't wait. I suggested Lyrica, but he said it could take a while to kick in -- I thought it worked immediately though?

 

I don't have bipolar, but am prone to irritability/agitation anyway, and nothing's worked for me in the past, so I thought a mood-stabilizer could be worth trying.

 

Would any provide quick relief (without too many side-effects)?

 

Link to comment
Share on other sites

Just a thought, have you ever tried an AAP (even a small amount of one)? Like risperidone or quetiapine maybe? Clearly, I'm not a medical professional and can't say whether any med will work for any given symptoms, but I have found that most AAPs (except Abilify, for me) significantly help with irritability and agitation. Then again, I have BP1 so I have no idea if our situations are similar. I hope you can find some relief. 

Link to comment
Share on other sites

Hey, thanks for your reply .. I've tried a couple of AAPs at low doses, but they tend to make me more anxious and/or induce akathisia .. like I say, I'm really sensitive to meds and even 12.5mg of Seroquel gave me akathisia.

 

Since what I'm experiencing now feels very akin to akathisia, I suspect an AAP would just make it worse. 

Edited by brokenchordcansing
Link to comment
Share on other sites

Yeah, I can understand being wary of them. Abilify gave me akathisia and it was hell. Have you ever tried gabapentin or anything similar? Might be worth asking your doctor about. Has your GP recommended anything other than a referral? It must be terrible to be in a state like that for so long. 

Link to comment
Share on other sites

Actually, I was on Gabapentin (1000mg) for sleep a few years ago. It totally got rid of my anxiety, but left me in a pretty awful stupor most of the next day. Lower doses were too energizing.

 

I'd heard Lyrica was more potent and cleaner, so thought a lower dose of that could work ... but my GP said Lyrica takes a while to kick in, whereas I thought it was fast acting?

 

Yeah, it is really awful, particular when I have social phobia. My default state is to just lie in bed and hope it goes away. 

Link to comment
Share on other sites

I always thought it was called Akathisia, i used to get it really bad, it's like you get an inner feeling of discomfort almost always in lower body region followed by a panic attack of some sort if you cant sit still. 

 

I find that Pristiq actually helped me with this big time! I also take Artane for muscle stifness so maybe artane might relax your body more and you wont feel restless? Just a thought

Link to comment
Share on other sites

Thanks Puddles. I was given Cymbalta and that made it 1000x worse. Anyway, I don't really plan on revisiting any SSRIs/SNRIs in the near-future ..

 

I did try Cogentin, and it helped, but I felt anxious and a little weird on it. I've been told Artane is less stimulating, though..?

 

I can't tell if it's akathisia, a mixed-state or some weird withdrawal symptom. I only took the Mirtazapine for 2 weeks and was told withdrawal couldn't possibly last this long (5 weeks). But I have never felt this restless out-of-the-blue before; I'm irritable, but that's because the feeling is so horrible .. and  I don't have anything like racing thoughts etc. My muscles are very tense/stiff too.

Link to comment
Share on other sites

I find Artane is more sedating, and has less side effects that Cogentin. I can't stand Cogentin. Beta blockers are also used, but not if you have low blood pressure.

 

Beta blockers are sometimes used. Mitrazepam has a lot of side effects with restless legs. I found at night when I took it, my legs were really restless, which isn't the same as akathasia, but damn, it was annoying!

 

I hate when doc's and nurses say "that never happens." Guess what, it's happening to me!

Link to comment
Share on other sites

crtclms: I've tried Valium, Xanax, Lorazepam and Clonazepam.

 

thesystemisdown: Thanks, I'll keep Artane in mind! Glad I'm not the only one who reacted badly to Cogentin .. my doctor looked at me weirdly when I said it made me more anxious.

 

burial: I've tried Depakote and hated it .. it made me more agitated!

 

Just to update, my doctor put me on Lyrica .. currently taking 75mg twice a day. It's doing very little; I'm going to try increase the dose tonight. Still battling with the akathisia and stiffness.. it's become a nightmare basically, I can't believe how long this has been going on for. I have a referral for a neurologist, but it's the public system and will take at least 3 months. I'm also meant to see a psychiatrist in a few weeks. If one more person tells me this is anxiety, though, I think I will explode.

 

Doctor also gave me a script for Requip .. side-effects sound nasty, and the dopamine agonists are meant to have bad withdrawal syndromes, but very tempted to try it to see if it will help.  

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...